Serotonin syndrome herbal treatment
SEROTONIN SYNDROME SYMPTOMS
What is serotonin syndrome?
Serotonin syndrome (Serotoninergic syndrome or hyperserotoninemia) may occur when too much serotonin is accumulated in the body.
This may occur with simultaneous intake of two drugs that affect serotonin, such as selective serotonin reuptake inhibitors (SSRIs), such as Prozac, Citox, Paxil, Zelmid, Priligy, etc, along with other medications as those taken against headaches (triptans - such as Imigran, zolmitriptan, Frovamig, etc) or certain medication for the treatment of depression (Monoamine oxidase inhibitors = MAOIs)
MAOIs may include synthetic drugs, such as Apresoline, Adepren, Inkazan, etc, or herbal remedies with similar properties, among them we could include for example: Bearberry , Coriander, Evening-Primrose, Echinacea, Ginger, Gingko etc. (More information about vegetal maois)
The ingestion of certain drugs like cocaine, LSD or ecstasy can produce the same syndrome.
Symptoms of serotonin syndrome
Among the main symptoms which can cause serotonin syndrome, we will include the following: hallucinations, vomiting or nausea, tachycardia, diarrhea, in coordination, increased temperature, sweating, chills, tremor, agitation, or mental confusion, etc.
Diagnosis and treatment of serotonin syndrome
In the presence of some symptoms such as those mentioned previously, you are required immediate medical treatment by a physician so that you can be properly diagnosed.
A medical evaluation of the patient's current status with his/her medical history may determine the existence of this syndrome, ruling out other possible causes that may produce similar symptoms, such as bodily poisoning, infections, hormonal problems or drug withdrawal.
It may be necessary for the patient to be subjected to certain tests to obtain a proper diagnosis.
Treatment of serotonin syndrome is based on the administration of medications designed to relax muscles, decrease the production of serotonin and restore the loss of body fluids.
Serotonin syndrome is potentially fatal if not treated properly. However, in case of taking drugs that could be responsible for this syndrome, we should not stop taking them without medical consent.
With proper treatment, symptoms usually disappear within 24 hours.
More information about serotonin in the listing above.
Other interesting articles
This material is for informational purposes only. In case of doubt, consult the doctor.
"Botanical" is not responsible for damages caused by self-medication.